Heat, Arlington
- When
- August 12, 11:00 AM EST to 7:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at Reagan National.
A southerly flow around high pressure to the east cause hot and humid conditions over the area.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southerly flow around high pressure to the east cause hot and humid conditions over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 10:56 AM EST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1156 AM EDT Fri Aug 12 2016
.SYNOPSIS...
High pressure remains over the western Atlantic through the
weekend. A cold front will drift south into the area by Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface analysis shows the atmosphere has remained stagnant/almost
stationary across North America for the past 24 hours. The E-W
running cold front over Quebec has retrograded about 30 miles
since Thursday morning...and the western part of the front -
across the center of the US...has moved east about 300 miles. This
is due to the blocking by large subtropical high which has
migrated off the SC coast.
Because of this the hot and humid days of August are in full
swing to the eastern US. The Bermuda high is pumping heat 70+ dew
points into eastern Ontario. It is interesting to note that I
could find no subfreezing temperatures in N America this morning -
even Thule...in northern Greenland...is in the mid 40s.
A Heat Advisory is in effect for areas along the I-95 corridor,
heading west to the Blue Ridge, to account for heat indices
reaching the mid 100s this afternoon. Areas west of the advisory
will see heat indices reach the upper 90s to lower 100s.
Precipitation coverage looks to remain limited to west of the
I-95 corridor. Any thunderstorm that does develop will bring the
threat of heavy rain with PW values around 2 inches and slow flow
aloft.
Generally dry weather tonight. Could see lingering showers by the
Mason-Dixon. Warm and muggy night in store, with lows only
dropping into the 70s and possibly even staying around 80 in
spots.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Updated the excessive heat watch for Saturday to include the I-95
corridor south of DC as well as lower southern Maryland. Given
latest guidance am seeing heat index values of close to 110 during
the afternoon.
Heat will be the key concern through the weekend. An Excessive
Heat Watch is in effect for the DC and Baltimore metro areas to
account for the potential of heat indices reaching 110 Sat
afternoon. High temps would be similar to today. 00z model
guidance showing dew points potentially increase another couple of
degrees, so could see the 110 heat index realized. At this time,
not seeing the need to extend the Watch, though definitely
highlighting that any area east of the Blue Ridge not in the watch
will most likely have at least a Heat Advisory.
Concerning precipitation, no strong forcing mechanism standing out
for most of the area in triggering thunderstorms. However, do
anticipate afternoon/evening thunderstorm development especially out
west just off such a moist/unstable atmosphere. Again, any storms
will have the potential to produce heavy rain.
For Sunday, a cold front will slowly approach from the west. Strong
ridging minimizes the movement of the front into the Mid-Atlantic,
forcing a more zonal flow heading into the beginning of next week.
As a result, by the time the front reaches the area, looks to be
more of a nearly stationary west-east boundary. Expecting another
day of heat advisories and scattered thunderstorms.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The 500mb ridge will gradually break down as westerlies across
Canada slowly sink to the south. That will leave the opportunity
for a cold front to stall out across the Mid Atlantic. As has
already been mentioned, exactly where that front stalls still
debatable. However, the presence of heat and humidity to the
south of the boundary suggests that the opportunity for diurnal
thunderstorms mest be considered. And, as the daytime forecaster
noted, the overrunning setup suggests that repeated thunderstorms
may eventually become an issue. Tempreatures will be a little bit
cooler...due in part to anticipated cloudcover.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR conditions through the TAF period. Scattered thunderstorms
may impact KMRB during the afternoon and have included as VCTS in
the latest TAF.
VFR through the weekend outside any thunderstorm activity with
southwest flow continuing. Chance of thunderstorms at all TAF sites
Sat and Sun afternoon, with the better chance KMRB.
Into early next week flight restrictions will be possible within
thunderstorms.
&&
.MARINE...
SCA currently in effect for all waters except northern tip of
Chesapeake Bay and northern half of the Tidal Potomac. Expect gusts
up to 20 knots through today, lingering over the middle Chesapeake
Bay through tonight. Marginal SCA conditions possible on the Bay
Saturday through Sunday.
Thunderstorms will be possible Monday and Tuesday, which may carry
a gusty wind threat.
&&
.CLIMATE...
A quick ranking of 2016 average temperatures Jun 1-Aug 11:
DCA 8th warmest 79.8 degrees
Balt 36th warmest 76.7 degrees
IAD 7th warmest 79.6 degrees
Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for Friday through Sunday.
Record High: Record High Minimum
For DCA:
Friday August 12th: 99 in 1926: 78 in 2005
Saturday August 13th: 101 in 1881: 79 in 1995
Sunday: August 14th: 100 in 1943: 80 in 2002
For BWI:
Friday August 12th: 99 in 1900: 78 in 1926
Saturday August 13th: 99 in 2002: 79 in 1872
Sunday August 14th: 99 in 1985: 77 in 1947
For IAD:
Friday August 12th: 98 in 2002: 75 in 1988
Saturday August 13th: 98 in 2002: 76 in 1988
Sunday August 14th: 100 in 1985: 75 in 2002
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-503>508.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for MDZ005-006-011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-050>057-
502-505-506.
Excessive Heat Watch from Saturday afternoon through Saturday
evening for VAZ052>057-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ531>533-539>542.
Small Craft Advisory until 6 AM EDT Saturday for ANZ534-537-
543.
&&
UPDATE...WOODY!
PREVIOUS...APS/HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 511 AM EDT FRI AUG 12 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 511 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR BALTIMORE AND WASHINGTON DC METRO AREAS...AND SOUTHERN MARYLAND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR SATURDAY AFTERNOON FOR PORTIONS OF THE BALTIMORE AND WASHINGTON DC METRO AREAS. A COLD FRONT WILL STALL OUT OVERHEAD MONDAY THROUGH WEDNESDAY...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL IS LIKELY IN ANY OF THESE THUNDERSTORMS AND THIS MAY LEAD TO FLASH FLOODING. LOCATION AND TIMING REMAIN HIGHLY UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-130915- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 511 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST OF THE BLUE RIDGE...PORTIONS OF THE NORTHERN SHENANDOAH VALLEY AND CENTRAL MARYLAND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR SATURDAY AFTERNOON FOR NORTHERN PORTIONS OF THE BALTIMORE AND WASHINGTON DC METRO AREA...AND EASTERN LOUDOUN COUNTY. A HOT AND HUMID AIRMASS WILL REMAIN OVER THE REGION THIS WEEKEND. THIS WILL LEAD TO CHANCES OF SHOWERS AND THUNDERSTORMS EACH DAY. THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND THIS MAY LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE ALLEGHENY AND POTOMAC HIGHLANDS. A COLD FRONT WILL STALL OUT NEARBY MONDAY THROUGH WEDNESDAY...LEADING TO THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL IS LIKELY IN ANY OF THESE THUNDERSTORMS AND THIS MAY LEAD TO FLASH FLOODING. LOCATION AND TIMING REMAIN HIGHLY UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
Heat indices around 105 degrees were reported at Reagan National.
Heat indices around 105 degrees were reported at Quantico.
Heat indices around 105 degrees were reported at observations nearby.
Heat indices around 105 degrees were reported at observations nearby.
Heat indices around 105 degrees were reported at observations nearby.
Heat indices around 105 degrees were reported at Fort Belvoir.
Heat indices around 105 degrees were reported at Quantico.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656153, 656148, 656149, 656150, 656151, 656154, 656155.